Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 6:32 PM EDT for Halifax County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 2, 2016, 7:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WWUS81 KRNK 022232
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE AUG 2 2016
VAZ058-059-022300-
CHARLOTTE-HALIFAX-
632 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS OVER REDOAK...MOVING
SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDOAK...
DRYBURG...
HITESBURG...
STAUNTON RIVER STATE PARK...
AND WYLLIESBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3670 7865 3664 7856 3664 7858 3669 7865
3669 7868 3668 7870 3667 7870 3664 7871
3658 7872 3656 7873 3656 7892 3692 7864
3685 7853
TIME...MOT...LOC 2231Z 036DEG 13KT 3681 7861
$$
JHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:42 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 2, 3:42 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 342 PM EDT Tue Aug 2 2016 .SYNOPSIS... A weak front boundary near the Virginia/North Carolina border will drift very slowly south through Wednesday as weak high pressure builds southwest from New England into the region. Meanwhile, a series of upper-level disturbances will track southeastward across the region. A new cold front will approach from the northwest by the weekend. The combination of these weather features will result in a continued unsettled weather pattern across the region with scattered to numerous showers and some thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 330 PM EDT Tuesday... Relatively weak synoptic forcing will combine with very deep moisture and some diurnal instability to generate a good chance of showers and thunderstorms across the area through Wednesday. The deep layer moisture will act to favor warm rain processes and limit thunder a bit so will take mention of thunder down a notch. The diffuse frontal boundary that is lingering over the area this afternoon will be getting a nudge to the south as high pressure starts to wedge into the region from the northeast tonight. This will establish a persistent easterly/southeasterly flow that will get extra orographic forcing along the Blue Ridge and enhance precipitation. Believe this will lead to a typical scenario with the highest precipitation amounts along the southern Blue Ridge from Floyd/Patrick counties in VA down through the mountains of NC, with lesser amounts elsewhere. This will create the possibility of some localized hydro issues but widespread problems are not anticipated at this time so no flood watch will be issued with this forecast update. However if the situation develops with more embedded convection than anticipated this will further enhance precipitation totals and a watch may become necessary, so the situation will be monitored closely. Wedge weather will be on tap for tomorrow with low clouds/fog/precipitation in the heart of the region but some instability will encroach in the periphery and result in some warmer temperatures and a convective mode of precipitation far west/south/east. Lows tonight will remain mild but temperatures tomorrow will be notably cooler with highs east of the Ridge around 80, low/mid 70s west, but it will remain very humid and muggy. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 330 PM EDT Tuesday... Forecast this period centers around how far south a front makes it to our southeast. Models favor taking this front southeast to the SC coast by Thursday with high pressure moving southeast to the mid- Atlantic coast. The precipitable water values will remain elevated and the flow appears weak with low lvl flow out of the east. This favors a cooler pattern but remain muggy. Threat of showers and a few storms will exist through Friday, but focus appears to be more over the southern Blue Ridge and adjacent areas with some low level convergence aided by upslope. The models also highlighting a weakness aloft with a vort moving toward the area Thu night into Friday. This may aide in showers sticking around. Thunder chance should wane some and severe threat is limited due to more clouds. Friday night another front approaches from the northwest but overall threat of showers should be limited until Saturday. Highs Thursday will range from the mid to upper 70s over the Blue Ridge thanks to better coverage of clouds...east wind and showers with lower 80s across the piedmont and far southwest mountains. Fridays highs may be slightly higher but dependent on cloud cover. Despite this pattern lows will only be in the 60s through the period, with lower 70s southeast. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 330 PM EDT Tuesday... Saturday a front moves across though models are mainly focusing the threat of showers and storms across the mountains with wnw flow inhibiting the threat east. The forecast follow the blend of the ECMWF/GFS which is showing the front moving south of us Sunday into early next week which is similar to what we expect Thu-Friday. Still close enough to not completely dry things out but Sunday at the moment appears to be the driest. Main threat of showers Sun-Mon will be in the NC counties into Southern Virginia. As upper ridge builds some by Tuesday the western side of the front over the TN valley will start nudging further north and should see a better threat of showers and storms, but still mainly in the south and along the mountains. High temps should stay slightly below normal given more cloud cover at time this period but moisture and clouds will also keep nighttime temps elevated mainly in the 60s. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 200 PM EDT Tuesday... Aviation conditions will be deteriorating overnight as high pressure wedges into the region form the northeast. So as convective precipitation declines this evening,ceilings will lower and some fog/drizzle will develop especially for KROA/KBCB/KBLF. expect low cigs to be the main concern at KDAN/KLYH. KLWB will likely see a bit of clearing that will allow them to fog in once again overnight. Conditions will slowly/marginally improve after daybreak on Wednesday and expect diurnal convection to bring some showers/storms to the vicinity of KDAN/KLYH with more in the way of stratiform precipitation elsewhere. Winds will become east/northeast tonight and generally be light, except for KLYH and KDAN where the flow will be just a bit stronger. Extended aviation discussion... As noted above, wedge development expected to begin overnight tonight and especially into Wednesday. Overrunning clouds and precipitation likely into Wednesday. Precipitation will tend to be more stratiform and potentially in the form of light rain showers or drizzle northern areas, perhaps scattered thunderstorms further south during the afternoon. Somewhat deeper moisture will return north by Thursday ahead of the next upstream cold front with better shra/tsra coverage espcly across the mountains Thursday afternoon and again Friday. Next weak cold front approaches Saturday with perhaps slightly better convective coverage by late in the day. Otherwise VFR conditions are expected for most of the time, with the exception being temporary sub-VFR conditions with any shower or thunderstorm, and during the night with patchy fog and stratus. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...MBS SHORT TERM...WP LONG TERM...WP AVIATION...MBS/JH/RAB
Hazardous weather outlook, Aug 2, 5:13 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 513 AM EDT TUE AUG 2 2016 NCZ004>006-020-VAZ007-009>014-018>020-023-024-034-035-043>047-058- 059-WVZ042>044-507-508-031100- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 513 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ015>017-022-032-033-031100- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN- 513 AM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT RAINFALL...LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Aug 2, 4:23 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE AUG 2 2016
NCZ003-004-020-022130-
YADKIN-SURRY-STOKES-
423 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN YADKIN...SOUTHEASTERN SURRY AND SOUTHERN STOKES
COUNTIES...
AT 422 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS OVER
ARARAT...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
THE VERY HEAVY RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO IN
LESS THAN ONE HOUR.
LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
EAST BEND...
KING...
AND GERMANTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3636 8069 3653 8049 3630 8003 3628 8003
3626 8008 3626 8045 3624 8045 3622 8043
3621 8045 3617 8044
TIME...MOT...LOC 2022Z 319DEG 19KT 3637 8055
JHSpecial weather statement, Aug 2, 4:52 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT TUE AUG 2 2016
NCZ005-022145-
ROCKINGHAM-
452 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
ROCKINGHAM COUNTY...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS NEAR WENTWORTH...MOVING
SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
TORRENTIAL RAINFALL. A QUICK ONE TO TWO INCHES OF RAIN COULD OCCUR
ESPECIALLY FROM WENTWORTH TO REIDSVILLE.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
HARRISONS CROSSROADS...
AND INTELLIGENCE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3625 7985 3634 7995 3650 7978 3633 7953
3624 7953
TIME...MOT...LOC 2051Z 316DEG 8KT 3635 7975
JHSpecial weather statement, Aug 2, 5:13 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE AUG 2 2016
VAZ009-015-022145-
SMYTH-GRAYSON-
513 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GRAYSON AND SOUTHEASTERN SMYTH COUNTIES...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS OVER MARION...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
TROUTDALE...
AND FLATRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3691 8156 3686 8131 3680 8127 3677 8126
3676 8123 3659 8131 3674 8164
TIME...MOT...LOC 2112Z 290DEG 16KT 3680 8152
JHSpecial weather statement, Aug 2, 6:01 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE AUG 2 2016
WVZ044-022300-
MONROE-
601 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...
AT 601 PM EDT...A STRONG THUNDERSTORM WAS OVER LAUREL BRANCH...MOVING
EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...VERY HEAVY RAINFALL WILL PERSIST RESULTING IN ANOTHER
INCH OF RAIN IN SPOTS IN THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
UNION...
PICKAWAY...
GAP MILLS...
ZENITH...
AND RAINES CORNER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3764 8026 3745 8042 3744 8045 3742 8048
3744 8050 3746 8049 3748 8052 3747 8056
3742 8066 3742 8072 3763 8065 3767 8028
TIME...MOT...LOC 2201Z 272DEG 9KT 3754 8056
JHSpecial weather statement, Aug 2, 6:25 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT TUE AUG 2 2016
VAZ014-018-022-022330-
CRAIG-MONTGOMERY-ROANOKE-
625 PM EDT TUE AUG 2 2016
...CLUSTERS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CRAIG...NORTHWESTERN ROANOKE AND NORTHEASTERN
MONTGOMERY COUNTIES...
AT 622 PM EDT...SHOWERS AND POSSIBLE THUNDERSTORMS WERE OVER MC
DONALDS MILL...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE ALONG WITH TORRENTIAL
RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO OF RAINFALL
THROUGH 715 PM.
LOCATIONS IMPACTED INCLUDE...
SINKING CREEK...
CATAWBA...
ABBOTT...
AND HUFFMAN.
TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 3745 8009 3723 8019 3726 8051 3728 8050
3731 8043 3733 8045 3733 8044 3735 8044
3747 8036
TIME...MOT...LOC 2222Z 288DEG 10KT 3731 8031
JHSpecial weather statement, Aug 2, 6:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE AUG 2 2016
VAZ058-059-022300-
CHARLOTTE-HALIFAX-
632 PM EDT TUE AUG 2 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
AT 631 PM EDT...A STRONG THUNDERSTORM WAS OVER REDOAK...MOVING
SOUTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDOAK...
DRYBURG...
HITESBURG...
STAUNTON RIVER STATE PARK...
AND WYLLIESBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3670 7865 3664 7856 3664 7858 3669 7865
3669 7868 3668 7870 3667 7870 3664 7871
3658 7872 3656 7873 3656 7892 3692 7864
3685 7853
TIME...MOT...LOC 2231Z 036DEG 13KT 3681 7861
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:13 PM EDT | Special Weather Statement | RNK | Smyth | 32 min |
| Aug 2, 6:25 PM EDT | Special Weather Statement | RNK | Roanoke | 65 min |
| Aug 2, 7:36 PM EDT | Areal Flood Advisory | RNK | Craig | 3 hr |
| Aug 2, 7:59 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 6 hr |
| Aug 2, 12:40 PM EDT | Special Weather Statement | RNK | Wilkes | 65 min |
| Aug 2, 1:45 PM EDT | Special Weather Statement | RNK | Wilkes | 45 min |
| Aug 2, 3:46 PM EDT | Special Weather Statement | RNK | Surry | 44 min |
| Aug 2, 4:23 PM EDT | Special Weather Statement | RNK | Stokes | 67 min |
| Aug 2, 4:52 PM EDT | Special Weather Statement | RNK | Rockingham | 53 min |
| Aug 2, 5:24 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 2, 6:51 PM EDT | Special Weather Statement | RNK | Rockingham | 54 min |
| Aug 2, 7:28 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 2, 6:01 PM EDT | Special Weather Statement | RNK | Monroe | 59 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.